Arkansas, 2022

Damaging Winds in Arkansas, February 22, 2022

February 22, 2022 · NWS LZK · 13 events in 7 counties and zones

A warming trend was noted through Feb 22nd across the state before yet another Arctic airmass moved in from the north. Ahead of the leading cold front, a few severe thunderstorms developed and moved from west central to northeast Arkansas during the early morning hours of Feb 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A warming trend was noted through Feb 22nd across the state before yet another Arctic airmass moved in from the north. Ahead of the leading cold front, a few severe thunderstorms developed and moved from west central to northeast Arkansas during the early morning hours of Feb 22nd. Mainly wind damage was reported across these areas with some roof damage and numerous trees blown down. Some heavy rain was noted as well, mainly across the northern half of the state. In the wake of the storms, yet another round if winter weather was expected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 21, 11:19 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 21, 11:19 PM CST, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1119 PM CST Mon Feb 21 2022

.AVIATION...
Updated for the 22/06Z terminals...

Overall, very little change in thinking from previous package.
Expect periods of shra/sct TS, with ifr to lifr conditions
prevailing in most areas (at least ceiling-wise). By the
afternoon, conditions will show some improvement, but winds will
remain gusty and low clouds and precip will continue to be
predominant over central and eastern portions.
&&

.PREV DISCUSSION...(ISSUED 325 PM CST Mon Feb 21 2022)
SHORT TERM...Tonight through Tuesday night

Breezy south winds contd to bring warmer and more humid air into the
FA this aftn. Plenty of low clouds were also noted, along with areas
of light rain/drizzle and fog. This was all assocd with a warm fnt
that was situated acrs Srn AR, that wl cont to work to the N tngt.
Quite a range in temps were noted ovr the FA at mid aftn, with
readings arnd 70 over SW and parts of N AR. Meanwhile, 50s and 60s
were common elsewhere. Fcst temps tngt wl be tricky with most
locations holding steady or contg a slow rise overnight.

Convective chcs wl ramp up later tngt as the SW mid lvl flow brings
another impulse towards the area. The potential for strong and
severe storms still exists, mainly acrs the NW half of the FA. The
aforementioned warm fnt wl provide a focus for elevated storms to
form as the low lvl jet ramps up later tngt. Still appears that
damaging wind gusts wl be the main concern. Heavy rainfall wl rmn a
concern as well as PW values incrs to arnd 1.5", along with the
potential for the training of storms. The current Flood Watch still
looks good and plan no chgs attm.

An assocd sfc low/CDFNT wl pass thru much of the area on Tue,
bringing with it additional convection. The severe threat wl be
shifting into Ern AR on Tue. Looking at quite a range in temps on
Tue, depending on the placement of the CDFNT. Expect highs in the
60s and 70s prefrontal, with the mercury quickly dropping into the
40s and 50s behind the FROPA. Rain chcs wl linger ovr SE AR Tue
night as the fntl bndry stalls out.

LONG TERM...Wednesday Through Monday

Active weather continues in earnest to begin the period. A shallow
cold air mass will be in place across the state by Wednesday morning
with another impulse ejecting across the Plains from western CONUS
upper troughing. This will generate another round of precipitation
with winter weather expected across the north/west and cold rain
elsewhere.

Forecast soundings continue highlighting enough warm nosing aloft
such that a majority of winter precip will come in the form of
freezing rain and, to a lesser extent, sleet. There are still
numerous uncertainties with NBM-initialized temperature guidance
coming in too warm again and the usual concerns with terrain
influence on shallow CAA. No major changes from the previous
forecast except to refine the southern fringe of where the beefier
ice accumulation is expected.

Magnitude-wise... there is certainly concern with model-delivered
amounts, particularly as seen in the ECMWF which has shown
remarkable run-to-run consistency the last several cycles. Ongoing
uncertainties preclude hedging too much in that direction and
probabilistic guidance supports this thinking.

For now, coded up one-quarter to one-half inch of ice accum
generally confined to the higher terrain in/near the Ozarks. Outside
the highest elevations, folks along and north of a Ft. Smith to
Clinton to Batesville line are most likely to see sub-ice-storm
accums up to a couple tenths of an inch. Given the finicky nature of
temps however, there is high uncertainty with accum values here.

Regardless, there is enough confidence in potentially significant
ice accum that a Winter Storm Watch will go into effect Wednesday
morning, lasting through Thursday evening. Sleet accumulation up to
an inch in/near the Ozarks will also be likely as well.

The initial western CONUS upper trough will eject across the Plains
late Wednesday night as another trough digs in on its heels. There
will be very little break in precip before the influence of this new
trough generates another round of precip in the Thursday/Friday time
frame. While a wintry mix will be possible with this round of
precip, impactful accumulation is unlikely with the most concern
remaining on the Wed/Thurs system.

Another impulse will move towards the Southern Plains Friday into
the weekend, bringing with it yet another chance of precip with more
winter weather on the table. Medium range guidance isn't overly
aggressive with this round either, so not as concerned for now but
will continue watching closely.

Temperatures will be decidedly colder through the period. Highs
initially in the 30s to around 40 degrees north and 40s/50s
elsewhere will gradually moderate through late week and the weekend.
The coldest conditions will be felt on Wednesday morning with lows
in the teens northwest, 20s north, 30s central, and 40s south.

&&

.LZK Watches/Warnings/Advisories...
Flood Watch through Tuesday morning FOR Baxter-Boone-Cleburne-
Fulton-Independence-Izard-Jackson-Johnson-Lawrence-Marion-Newton-
Pope-Randolph-Searcy-Sharp-Stone-Van Buren.

Winter Storm Watch from Wednesday morning through Thursday
afternoon FOR Baxter-Boone-Cleburne-Fulton-Independence-Izard-
Johnson-Lawrence-Marion-Newton-Pope-Randolph-Searcy-Sharp-Stone-
Van Buren.

&&

Aviation...57
Hazardous weather outlook, Feb 21, 3:36 AM CST, 23 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
336 AM CST Mon Feb 21 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-221100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
336 AM CST Mon Feb 21 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms over the south early this morning will
expand to cover the state during the afternoon. Showers and
thunderstorms will continue Monday night and some of the storms
could be strong to possibly severe with gusty winds, hail and
isolated tornadoes as a strong cold front approaches the state.
The best chances of seeing severe weather will be over the
northern half of the state.

Heavy rainfall will be possible across northern Arkansas where two
inches of rain or more could fall in a relatively short time.
Locally heavier amounts can not be ruled out. This could lead to
some flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain chances will continue on Tuesday as the cold front moves
through the state. Severe weather will remain possible for the
eastern third of the state with gusty winds, large hail and
isolated tornadoes possible.

Additional precipitation is expected to arrive Wednesday afternoon
through late Thursday. An additional 1 to 3 inches of rain is
possible during this period, leading to continued concern for
flooding in some areas.

Winter weather is possible from late Wednesday through Thursday
night, mainly across northern Arkansas. Freezing rain and possibly
sleet will be the initial concern with precip possibly changing to
snow before moisture departs the area Friday morning.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

56/233

In the hours before

Special weather statement, Feb 22, 12:21 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1221 AM CST Tue Feb 22 2022

ARZ030-037-220645-
Scott AR-Logan AR-
1221 AM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of southwestern Logan
and central Scott Counties through 1245 AM CST...

At 1221 AM CST, Doppler radar was tracking a strong thunderstorm over
Morgan Springs, or 12 miles west of Waldron, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waldron...                        Cardiff...
Oliver...                         Morgan Springs...
Bates...                          Cauthron...
Winfield...                       Hon...
Lucas...                          Liberty...
Carolan...                        Ione...
Elm Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for western
Arkansas.

&&

LAT...LON 3495 9441 3494 9439 3496 9437 3495 9434
      3495 9429 3497 9424 3505 9423 3516 9396
      3488 9384 3479 9437 3493 9443
TIME...MOT...LOC 0621Z 252DEG 33KT 3490 9432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Goudsward
Special weather statement, Feb 22, 12:41 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1241 AM CST Tue Feb 22 2022

ARZ037-220715-
Scott AR-
1241 AM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of central Scott County
through 115 AM CST...

At 1240 AM CST, Doppler radar was tracking a strong thunderstorm over
Beauchamp, or 9 miles southwest of Waldron, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waldron...                        Beauchamp...
Cardiff...                        Y City...
Needmore...                       Winfield...
Olio...                           Cedar Creek...
Harvey...                         Boles...
Parks...                          Union Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for western
Arkansas.

&&

LAT...LON 3502 9389 3502 9381 3481 9371 3470 9420
      3470 9428 3485 9434
TIME...MOT...LOC 0640Z 248DEG 36KT 3480 9422

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Goudsward
Special weather statement, Feb 22, 1:35 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
135 AM CST Tue Feb 22 2022

ARZ013-014-022-023-220815-
Pope AR-Searcy AR-Stone AR-Van Buren AR-
135 AM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of southwestern Stone,
southern Searcy, northern Van Buren and northeastern Pope Counties
through 215 AM CST...

At 134 AM CST, Doppler radar was tracking a strong thunderstorm over
Smyrna, or 23 miles southwest of Marshall, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thola...                          Kay...
Witts Spring...                   Rocky Hill...
Dabney...                         Smyrna...
Elba...                           Woolum...
Imo...                            Old Lexington...
Elberta...                        Watts...
Leslie...                         Ben Hur...
Alread...                         Alco...
Rupert...                         Dennard...
Tilly...                          Botkinburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for central and
north central Arkansas.

&&

LAT...LON 3596 9238 3571 9226 3554 9294 3571 9302
      3573 9297 3573 9295 3574 9295
TIME...MOT...LOC 0734Z 250DEG 35KT 3566 9291

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Goudsward
Special weather statement, Feb 22, 1:42 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Little Rock AR
142 AM CST Tue Feb 22 2022

ARZ030-037-038-220815-
Scott AR-Logan AR-Yell AR-
142 AM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of southwestern Logan,
northeastern Scott and west central Yell Counties through 215 AM
CST...

At 142 AM CST, Doppler radar was tracking a strong thunderstorm near
Waldron, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Booneville...                     Waldron...
Magazine...                       Blue Mountain...
Stonehouse Recreation Area...     Mount Magazine...
Cardiff...                        Waveland...
Needmore...                       Carbon City...
Sugar Grove...                    Driggs...
Carolan...                        Grayson...
Olio...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for western and
central Arkansas.

&&

LAT...LON 3478 9401 3491 9417 3530 9380 3512 9356
TIME...MOT...LOC 0742Z 222DEG 26KT 3490 9404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Goudsward

The radar

The Western Arkansas radar (KSRX), 92 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yell

When
February 22, 2:55 AM CST
Where
Yell County, 0.57 mi W of Danville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.050, -93.390

A few large trees were down in the area. One home was damaged by a snapped tree.

Thunderstorm Wind, Pope

When
February 22, 3:02 AM CST
Where
Pope County, 1.69 mi W of Hector
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.470, -92.980

A roof was torn off of a barn in Hector. Roof debris blocked Pine Street.

Thunderstorm Wind, Pope

When
February 22, 3:03 AM CST
Where
Pope County, 0.56 mi E of Oakland Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.270, -93.140

Highway 7 and East H St. in Russellville was blocked by downed power lines.

Thunderstorm Wind, Pope

When
February 22, 3:05 AM CST
Where
Pope County, 1.49 mi SSW of Taral
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.300, -93.140

We received a media report of multiple trees and power lines down.

Thunderstorm Wind, Van Buren

When
February 22, 3:34 AM CST
Where
Van Buren County, 1.12 mi E of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.580, -92.450

Multiple trees were down in Clinton and several homes were without power.

Thunderstorm Wind, Van Buren

When
February 22, 3:45 AM CST
Where
Van Buren County, 3.13 mi ESE of Settlement
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.610, -92.270

A few large trees were down in the area.

Thunderstorm Wind, Cleburne

When
February 22, 3:50 AM CST
Where
Cleburne County, 0.89 mi SE of Prim
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.690, -92.110

Several trees were down across northern parts of Cleburne County.

Thunderstorm Wind, Independence

When
February 22, 4:13 AM CST
Where
Independence County, 1.68 mi E of Batesville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.770, -91.620

Multiple trees were down in Batesville.

Thunderstorm Wind, Randolph

When
February 22, 4:30 AM CST
Where
Randolph County, Pocahontas
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.260, -90.970

A tree fell on a house north of Pocahontas. A roof was blown off a factory building in Pocahontas and numerous power lines were downed.

Thunderstorm Wind, Randolph

When
February 22, 4:30 AM CST
Where
Randolph County, 0.56 mi W of Biggers
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.330, -90.810

A roof was blown off a duplex in Biggers.

Thunderstorm Wind, Randolph

When
February 22, 4:35 AM CST
Where
Randolph County, Maynard
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
36.420, -90.900

Two houses had their roofs blown off in Maynard.

Thunderstorm Wind, Lawrence

When
February 22, 4:57 AM CST
Where
Lawrence County, 0.89 mi NE of Sedgwick
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.980, -90.860

A roof was partially blown off a mobile home and several trees and power lines were down on Cypress Street in Sedgwick.

Thunderstorm Wind, Lawrence

When
February 22, 4:58 AM CST
Where
Lawrence County, 0.89 mi NE of Sedgwick
Measured
35 kt (40 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.980, -90.860

We received a report of a tree that fell on a house in Sedgwick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005726, 1005729, 1005731, 1005734, 1005735, 1005737, 1005738, 1005739, 1005740, 1005741, 1005742, 1005743, 1005744.